When police arrived on the scene, they administered CPR and six doses of naloxone, the nasal spray that reverses opioid overdoses. Chico Police Chief Michael O'Brien told NBC News that, had they not used naloxone, things would "have been far worse." Those sent to the hospital appeared to be in their 20s, according to the Chico Enterprise-Record, and as of Sunday, seven of the patients were in "good condition," and two had been discharged from the hospital.
The police chief also said that they had expected to see cases of fentanyl overdoses in their area, according to NBC News. "We were waiting, and have been waiting unfortunately, for this to happen in the sense that we knew fentanyl had been moving west," O'Brien told NBC News.
Fentanyl is many times more potent than heroin, and it's typically given to individuals who have developed a resistance to other opioids, according to the Drug Police Alliance. Non-pharmaceutical fentanyl (aka illegal or illicitly manufactured fentanyl) is usually mixed with heroin or cocaine without people's knowledge, according to the Centers for Disease Control (CDC). Given how potent fentanyl is in small doses, and the fact that it's often mixed with other substances when sold illicitly, the risk of accidental fatal overdose is high.
According to the CDC, in 2017, there were more than 28,000 deaths involving synthetic opioids, which is more than any other type of opioid. Reports suggest that these deaths more often involved fentanyl that was illicitly manufactured, rather than given in a pharmaceutical setting, per the CDC.
If you are struggling with substance abuse, please call the SAMHSA National Helpline at 1-800-662-4357 for free and confidential information.